Tennessee, 2014Damaging Winds in Tennessee, June 21, 2014
June 21, 2014 · NWS MRX · 4 events in 4 counties and zones
A weak frontal boundary triggered thunderstorms during the afternoon hours across east Tennessee on the 21st. A few of the storms downed some trees from the thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary triggered thunderstorms during the afternoon hours across east Tennessee on the 21st. A few of the storms downed some trees from the thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 9:17 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 9:17 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1017 AM EDT SAT JUN 21 2014
.DISCUSSION...CURRENT FORECAST FOR TODAY STILL LOOKS TO BE ON TRACK
FOR THE MOST PART...WITH MAINLY SCATTERED CONVECTION BUT SOMEWHAT
LIMITED INSTABILITY AS THE DAY PROGRESSES. WILL TWEAK HOURLY
TEMPS...DEW POINTS AND SKY COVER IN THE DATABASE...BUT NO
OTHER CHANGES PLANNED AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 92 69 93 67 / 30 20 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 89 67 90 67 / 30 20 20 20
OAK RIDGE, TN 89 67 90 66 / 30 20 20 20
TRI CITIES AIRPORT, TN 88 62 86 62 / 40 20 20 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
LW
Hazardous weather outlook, Jun 21, 2:30 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT SAT JUN 21 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
SOUTHERN APPALACHIAN REGION TODAY AND TONIGHT. SOME STORMS COULD
BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...
FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
WEAK FRONTAL BOUNDARIES WILL LINGER AROUND THE SOUTHERN APPALACHIAN
REGION THROUGHOUT THE WEEK...WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING EACH DAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE POSSIBILITY OF DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE ACTIVITY.
DMG
In the hours before
Special weather statement, Jun 21, 10:46 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1146 AM EDT SAT JUN 21 2014
TNZ012-035-211630-
MORGAN TN-SCOTT TN-
1146 AM EDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SOUTHERN SCOTT
COUNTIES UNTIL 1230 PM EDT...
AT 1143 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WARTBURG...HELENWOOD...HARRIMAN...SUNBRIGHT...OAKDALE...COALFIELD...
ELGIN...RUGBY S.P....HIGH POINT...SMOKEY JUNCTION...PETROS...
ROBBINS...FROZEN HEAD S.P....SLICK ROCK...RUGBY...DEERLODGE...NORMA
AND HONEY CREEK S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3634 8433 3627 8435 3626 8437 3621 8437
3615 8445 3611 8441 3598 8445 3596 8455
3616 8490 3620 8491 3629 8486 3630 8479
3633 8477 3634 8474 3637 8473 3640 8466
3644 8469
TIME...MOT...LOC 1543Z 302DEG 21KT 3626 8479Special weather statement, Jun 21, 11:28 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT SAT JUN 21 2014
TNZ012-035-036-067-068-084>086-100-101-211715-
ROANE TN-WEST POLK TN-BRADLEY TN-NORTHWEST MONROE TN-MORGAN TN-
LOUDON TN-ANDERSON TN-SCOTT TN-MCMINN TN-MEIGS TN-
1228 PM EDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...MCMINN...
MEIGS...WESTERN POLK...NORTHEASTERN BRADLEY...SOUTHEASTERN MORGAN...
...ROANE...SOUTH CENTRAL SCOTT...WESTERN LOUDON...AND SOUTHWESTERN
ANDERSON COUNTIES UNTIL 115 PM EDT...
AT 1225 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
WARTBURG TO 7 MILES WEST OF CHARLESTON...AND MOVING SOUTHEAST AT 20
MPH.
SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CLEVELAND...OAK RIDGE...ATHENS...LENOIR CITY...KINGSTON...
SWEETWATER...ROCKWOOD...LOUDON...DECATUR...BENTON...WARTBURG...
ETOWAH...OLIVER SPRINGS...CHARLESTON...MIDTOWN...FAIRVIEW...
HARRIMAN...ENGLEWOOD...NIOTA AND PHILADELPHIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3531 8497 3548 8490 3550 8486 3556 8487
3555 8480 3568 8478 3570 8477 3569 8472
3575 8472 3576 8476 3579 8474 3580 8477
3591 8468 3596 8471 3632 8456 3610 8417
3593 8425 3594 8427 3592 8425 3499 8466
TIME...MOT...LOC 1625Z 320DEG 19KT 3620 8447 3532 8489Special weather statement, Jun 21, 12:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
123 PM EDT SAT JUN 21 2014
NCZ060-TNZ085>087-101-102-211815-
CHEROKEE NC-SOUTHEAST MONROE TN-EAST POLK TN-WEST POLK TN-
NORTHWEST MONROE TN-MCMINN TN-
123 PM EDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...MONROE...
SOUTHEASTERN MCMINN AND POLK COUNTIES UNTIL 215 PM EDT...
AT 122 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MADISONVILLE TO 6
MILES SOUTH OF BENTON...AND MOVING SOUTHEAST AT 25 MPH.
SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISONVILLE...BENTON...DUCKTOWN...ETOWAH...ENGLEWOOD...TELLICO
PLAINS...TARIFFVILLE...MOUNT VERNON...CULBERSON...CITICO...
PARKSVILLE...HIWASSEE OCOEE S.P....TURTLETOWN...HIAWASSE DAM...HOT
HOUSE...BULLET CREEK...RELIANCE...WILLIAM L. DAVENPORT REFUGE...BIG
FROG MOUNTAIN AND ARCHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8467 3503 8475 3558 8439 3545 8397
3541 8402 3537 8401 3535 8403 3529 8403
3523 8399 3499 8416
TIME...MOT...LOC 1722Z 292DEG 21KT 3545 8441 3508 8466Thunderstorm Wind, Roane
- When
- June 21, 12:25 PM EST to 12:45 PM EST
- Where
- Roane County, Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.870, -84.520
Law enforcement personnel reported a few trees downed by thunderstorm wind in Kingston and a also in Blair.
Thunderstorm Wind, Loudon
- When
- June 21, 12:30 PM EST to 12:50 PM EST
- Where
- Loudon County, Lenoir City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.780, -84.270
Law enforcement personnel reported 2 trees downed by thunderstorm wind in Lenoir City.
Thunderstorm Wind, Monroe
- When
- June 21, 1:10 PM EST to 1:30 PM EST
- Where
- Monroe County, 1.49 mi SSW of Mc Ghee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.600, -84.230
Law enforcement personnel reported a few trees downed by thunderstorm wind in Vonore on Summit Road.
Thunderstorm Wind, Bledsoe
- When
- June 21, 3:30 PM CST to 4:00 PM CST
- Where
- Bledsoe County, Pikeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 35.600, -85.200
Emergency manager personnel reported several trees downed by thunderstorm wind in Pikeville on Upper East Valley Road as well as Old Dayton Highway and Lockford Road. A roof on a TDOT building in Pikeville was also damaged.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Hail and Damaging Winds in Missouri, June 21, 2014$487,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520577, 520578, 520581, 520582.